Colorado, 2003

Hail in Colorado, April 22, 2003

April 22, 2003 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 22, 1:35 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Apr 22, 1:35 PM MST, 2 hours 1 minute before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
235 PM MDT TUE APR 22 2003

SHORT TERM DISCUSSION...(TONIGHT/WEDNESDAY).

CONVECTIVE POTENTIAL/COVERAGE THIS EVENING AND AGAIN ON WED THE
CONCERN.

CURRENTLY...STRONG SERLY FLOW TRANSPORTING MOIST/UNSTABLE AIR
WESTWARD WITH CONVECTION BREAKING OUT ALONG AND WEST OF I-25. LAPS
CAPES RUNNING BETWEEN 500-1000 J/KG IN A NARROW RIBBON ALONG THE
MOUNTAINS...WITH MUCH LESS INSTABILITY NOTED FARTHER EAST....WITH
PERSISTENT LOW CLOUD DECK LIMITING HEATING ACROSS FAR SERN CO/NERN
NM AND THE TEX/OK PANHANDLES. HARD TO FIND ANY SIG S/W TROUGHS TO
HELP WITH UVV...WITH MOST ACTIVITY FORCED BY TERRAIN/UPSLOPE.

TONIGHT...EXPECT BEST CHANCE OF CONVECTION TO LIE NEAR I-25 AND
WESTWARD OVER THE MOUNTAINS AS UPPER LOW EDGES CLOSER. AN ISOLATED
BRIEF SEVERE STORM IS NOT OUT OF THE QUESTION...ESPECIALLY IN THE
AREA CENTERED ON KCOS AND KPUB...WHERE BEST INSTABILITY LIES. LATEST
RUC/MESOETA SUGGEST CONVECTION COULD CONTINUE MUCH OF THE NIGHT...AS
UVV INCREASES AHEAD OF APPROACHING UPPER LOW. CURRENT GRIDS
LOOK GOOD AND WONT CHANGE MUCH.

WEDNESDAY...TRACK OF THE UPPER LOW AND SURFACE CYCLONE WILL
DETERMINE WX FOR MUCH OF THE AREA...WITH MODELS STILL NOT QUITE
NARROWING DOWN A CONSENSUS SOLUTION. 12Z RUNS OF BOTH THE ETA/GFS
LOOK TO DEEPEN THE NORTHERN SURFACE LOW TOO QUICKLY AT THE EXPENSE
OF THE SOUTHERN CENTER OVER SERN CO. 18Z MESOETA LOOKS MORE
CONSISTENT WITH PROGGED UPPER FEATURES...SHOWING A DEEPENING SURFACE
LOW NEAR KLHX BY 18Z...THEN DRIFTING TOWARD THE KS BORDER BY EVENING.
THIS TRACK SHOULD KEEP A GOOD DEAL OF PRECIP NORTH AND EAST OF THE
CWA...THOUGH CERTAINLY RAIN AND SNOW SHOWERS WILL BE SCATTERED ACROSS
THE ENTIRE AREA AS THE UPPER LOW MOVES ACROSS. SPC HAS SEVERE THREAT
ALONG THE KS BORDER...AND WOULD EXPECT MOST SEVERE TSRA TO BE EAST OF
CO AS INSTABILITY AXIS GETS SHUNTED EAST. EXCEPTION MIGHT BE NORTH OF
THE ARK RIVER WHERE INSTABILITY WRAPS BACK AROUND THE SURFACE LOW.
MAIN CHANGES TO GRIDS WERE TO LOWER POPS ALONG THE ERN MTNS AND
PLAINS...AS EVEN SRN TRACK OF 18Z MESOETA SUGGESTS DOWNSLOPE AND
DRIER AIR FOR THESE AREAS. WINDS MAY BE SLOW TO INCREASE IN THE
MORNING AS SURFACE AND UPPER LOW ARE OVERHEAD...BUT GRADIENT STARTS
TO TIGHTEN AS W-NW FLOW DEVELOPS IN THE AFTERNOON.  --PETERSEN

LONG TERM DISCUSSION...(WEDNESDAY NIGHT-MONDAY).

CHALLENGE IS SYSTEM AFFECTING REGION WED AND THU.

WED NIGHT AND THU...MODELS CONTINUE TO BE IN AGREEMENT ON MOVEMENT OF
UPPER LOW ACROSS COLORADO TO NORTHWEST KS BY 12Z THU. THIS BRINGS
TIGHT GRADIENT BEHIND THE LOW OVER EASTERN COLO. THIS PARTICULAR
TRACK NOT THE BEST FOR WIDESPREAD PRECIP OVER SE COLORADO UNTIL THE
LOW MOVES BY AND NORTHERLY FLOW PUSHES IN WITH WRAP AROUND. LOWERED
POPS EXTREME SOUTH THINKING THAT DRY SLOT WILL MOVE ACROSS THAT
AREA WED NIGHT BUT KEPT EXISTING POPS FOR THU AND THU NIGHT. KEPT
WIND AND GUSTS GRIDS.

FRI THROUGH TUESDAY...STILL HOLDING ON TO DRY FORECAST FRIDAY THEN
INCREASE POPS WRN MTNS FIRST THEN EAST BY LATE SATURDAY. FRIDAY
SHOULD BE THE PICK DAY OF THE WEEK AS SHORTWAVE RIDGE BUILDS IN AHEAD
OF NEXT SYSTEM. MODELS OKAY WITH THIS SYSTEM UNTIL SUNDAY WHEN THEY
DIFFER ON STRENGTH AND TIMING. FOR THE MOST PART PLAYED THE LOW NORTH
OF CWFA WITH UPPER TROF PASSAGE AFTER TUESDAY. THIS KEEPS CWFA IN THE
WARM SECTOR MUCH OF THE TIME THE BEST LIFT AND RH TO OUR NORTH.
ADJUSTED POPS DOWN SOME IN KEEPING WITH THIS CONCEPT.

.PUB...NONE.
Hazardous weather outlook, Apr 22, 6:00 AM MST, 9 hours 36 minutes before
COZ058>089-093>099-231300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT TUE APR 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS
AROUND NOON...THEN SPREAD INTO THE SOUTHEAST PLAINS AFTER 100 PM.
ONE OR TWO THUNDERSTORMS HAVE THE POTENTIAL OF BECOMING SEVERE
ACROSS THE SOUTHEAST COLORADO PLAINS...PRODUCING HAIL UP TO 1 INCH IN
DIAMETER...WIND GUSTS TO 60 MPH...AND DANGEROUS LIGHTNING.

ACROSS THE EASTERN SAN JUAN MOUNTAINS...LA GARITA MOUNTAINS...THE
SAN LUIS VALLEY...AND THE SAWATCH RANGE...THE MAIN THREAT FROM
THUNDERSTORMS WILL BE STRONG GUSTY WINDS TO 50 MPH AND DANGEROUS
LIGHTNING.

A POTENT SPRING STORM SYSTEM WILL MOVE INTO THE 4 CORNERS REGION BY
LATE TONIGHT.  AHEAD OF THIS SYSTEM...SOUTHERLY WINDS WILL INCREASE
ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO...WITH SPEEDS OF 20 TO 30
MPH..WITH GUSTS TO NEAR 40 MPH BY THE AFTERNOON. THE BULK OF THE
MOISTURE IS EXPECTED TO REMAIN AT THE MID AND HIGH LEVELS ACROSS
WESTERN MOUNTAINS AND HIGH VALLEYS...CAUSING THUNDERSTORMS TO REMAIN
HIGH BASED...WITH GUSTY WINDS THE PRIMARY THREAT.  ACROSS THE
SOUTHEAST COLORADO PLAINS...HOWEVER...STRONG SOUTH TO SOUTHEASTERLY
WINDS ARE EXPECTED TO TRANSPORT LOW LEVEL MOISTURE INTO THE REGION
THIS AFTERNOON THROUGH TONIGHT. THUNDERSTORM INITIATION WILL LIKELY
OCCUR ALONG THE SOUTHEAST MOUNTAINS...AND THE ELEVATED TERRAIN OF THE
PALMER DIVIDE AND RATON RIDGE EARLY THIS AFTERNOON.  WIND SHEAR
PROFILES WILL BE FAVORABLE FOR ONE OR TWO THUNDERSTORMS TO BECOME
SEVERE AS THEY MOVE INTO THE SOUTHEAST PLAINS. AREAS MOST LIKELY TO
RECEIVE SEVERE WEATHER THIS AFTERNOON AND TONIGHT WILL BE ACROSS
LAS ANIMAS...AND BACA COUNTIES.

.DAYS TWO THROUGH SEVEN....WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...A DRY LINE WILL RACE ACROSS THE SOUTHEAST PLAINS
DURING THE MORNING...AND IT WILL BE EAST OF THE KANSAS AND COLORADO
BORDER BY EARLY AFTERNOON.  THE VERTICAL WIND SHEAR AHEAD OF THE DRY
LINE WILL BE SUFFICIENTLY STRONG FOR SUPERCELLS TO DEVELOP...BUT
THE ATMOSPHERE WILL ONLY BE WEAKLY UNSTABLE AHEAD OF THE
DRY LINE..HAMPERING STORM DEVELOPMENT.

HOWEVER...CLOSE TO THE KANSAS BORDER...THE ATMOSPHERE MAY BECOME
UNSTABLE ENOUGH FOR ONE OR TWO STRONG STORMS TO DEVELOP ALONG THE DRY
LINE...BEFORE MOVING INTO KANSAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY ACROSS THE SOUTHEAST PLAINS OF COLORADO AFTER 100 PM.

The radar

The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
April 22, 3:36 PM MST to 3:41 PM MST
Where
El Paso County, Colorado Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -104.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351762.